Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Will have gastric bypass operation. Will meth leave smoke in lungs and affect operation?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1984
Answered : 913 Questions
im having gastric bypass operation the told me to be smke free from cigs at least a mth. ive smoked meth ,will that leave smoke in my lungs and affect my operation
Posted Tue, 22 May 2012 in Lung and Chest disorders
Answered by Dr. Ajit Naniksingh Kukreja 3 hours later

Thanks for posting your query

Let me explain you why you have to keep away from smoking before a major sugery involving General anesthesia

Smoking causes inflammation of the mucosa of bronchus which can lead to spasm during anesthesia and your oxygen levels can fall during surgery - which in turn can lead to major Cardiorespiratory issues

After major surgery you need chest physiotherapy to maintian oxygen levels, smokers usually have low vital capacity which can lead to problems with maintaining ventilation without support

It is not that the smoke will settle in lungs and cause any problems

Hope this helps
Am available for any followup queries
If there are no further doubts, do accept my reply and rate it

Get Well Soon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor